Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Tallahassee, FL

May 20, 20184 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2018, 2:58 PM EDT for 4 counties in Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 2:58 PM EDT (18:58 UTC)
Expired
May 20, 2018, 3:45 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Early County, GA, Miller County, GA

The radar

The Ft Rucker radar (KEOX), 79 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS52 KTAE 201858
SVRTAE
GAC007-037-099-201-201945-
/O.NEW.KTAE.SV.W.0037.180520T1858Z-180520T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
258 PM EDT SUN MAY 20 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Miller County in southwestern Georgia...
  Northwestern Baker County in southwestern Georgia...
  Southern Calhoun County in southwestern Georgia...
  Northeastern Early County in southwestern Georgia...

* Until 345 PM EDT.

* At 258 PM EDT, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located near Leary, or 7 miles south of Morgan, and moving west
  at 15 mph.

* Locations impacted include...
  Colquitt, Edison, Arlington, Leary, Douglasville, Damascus, Iveys
  Mill, Milford, Parksville, Crestview, Commissary Hill, Turman,
  Harmony Church Rd/hwy 45, Bermuda, Old Damascus, Jeterville,
  Cooktown, Bethany, Hentown and Patmos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3148 8446 3112 8458 3120 8489 3157 8477
TIME...MOT...LOC 1858Z 109DEG 14KT 3143 8460 

$$

11-NGUYEN
1 follow-up statement
300 
WWUS52 KTAE 201935
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
335 PM EDT SUN MAY 20 2018

GAC007-037-099-201-201945-
/O.EXP.KTAE.SV.W.0037.000000T0000Z-180520T1945Z/
Miller GA-Baker GA-Calhoun GA-Early GA-
335 PM EDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MILLER...NORTHWESTERN
BAKER...SOUTHERN CALHOUN AND NORTHEASTERN EARLY COUNTIES IN
SOUTHWESTERN GEORGIA WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3148 8446 3112 8458 3120 8489 3157 8477
TIME...MOT...LOC 1935Z 109DEG 14KT 3148 8475 

$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:04 PM EDT, 54 minutes earlier.

Area forecast discussion, May 20, 2:04 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
204 PM EDT Sun May 20 2018

.AVIATION [Through 18Z Monday]...

Scattered TSRA this afternoon west of a line from TLH to FZG,
with a shield of -RA to the east. Cigs will deteriorate to MVFR
this afternoon with storms, with IFR vsbys possible during heavier
downpours. Overnight, cigs will deteriorate further to IFR, not
lifting until around 14-15Z.

&&

.PREV DISCUSSION [1007 AM EDT]...

.NEAR TERM [Through Today]...

Deep layer ridging is situated over Bermuda, with an upper level
trough over the northeastern Gulf of Mexico. This pattern is placing
most of the southeast under deep layer south-southeasterly flow,
bringing rich moisture to the area. The Peninsula of Florida has
been under this flow for several days now, with PWs to our east and
southeast around 2". Local radar imagery shows light rain near the
Suwannee River this morning, with heavier rainfall along the Florida
Peninsula and into southeast Georgia where those higher PW values
lie. The upper level low will meander northwestward today, allowing
rain to fill in across the area, building northwestward as well.
Temperatures will be moderated by the cloud cover, staying in the
70s in our eastern zones, but likely warming into the 80s in
southeast Alabama and the Florida Panhandle before showers and
thunderstorms build northwestward.

.SHORT TERM [Tonight Through Tuesday]...

A persistent upper-level shortwave will remain over the eastern
Gulf through the period. This upper-level forcing in a moisture
rich and unstable environment will combine with the afternoon
seabreeze, nocturnal landbreeze, and various mesoscale boundaries
to initiate numerous showers and thunderstorms each day/night. Due
to the widespread cloud cover and shower activity, highs will be
capped in the low 80s each afternoon, with overnight lows near 70
degrees.

.LONG TERM [Tuesday Night Through Sunday]...

The unsettled and wet pattern will continue through the extended
range period. The forecast is quite complicated as models are all
over the place regarding the development of one or multiple lows
in the Gulf. Between the ensembles and operational models, there's
a large spread of solutions that bring an area of low pressure
off the Yucatan and into either the eastern Gulf or western
Atlantic over the course of the forecast period. Considering how
poorly models handled the most recent potential for tropical
development in the Gulf, take these solutions with a grain of salt
for now. With a steady feed of upper level +PV anomalies into the
Gulf, anything that does develop would likely not be purely
tropical. For now, the main take away in the extended period is
that rain will remain in the forecast through the week.

.MARINE...

Winds and seas are forecast to remain below Cautionary levels for
the next several days. Showers and thunderstorms are expected each
day/night.

.FIRE WEATHER...

No fire weather concerns are anticipated through the next several
days as winds remain light and RH values remain high across our
area.

.HYDROLOGY...

Average rain amounts over the next few days remain around 1-3",
with isolated higher amounts double that possible. Not much
changes from mid-week to the end of the week and another 1-3"
remain possible. Depending on potential development of low
pressure in the Gulf, and future track, the heavy rain threat may
continue through the weekend. Thus expect widespread 3-6" over the
next several days, with isolated higher amounts. As far as
rural or urban flooding is concerned, should the isolated higher
amounts impact sensitive areas nuisance flooding will be
possible. Area rivers certainly have the potential to reach action
or flood stage depending on the amount and distribution of
upcoming rains. Any flooding concerns appear to be outside the 5-7
day window for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  82  70  83  69 /  70  60  50  50  30
Panama City   71  80  72  81  73 /  50  70  50  50  30
Dothan        68  80  69  81  69 /  50  70  50  70  40
Albany        68  83  69  83  69 /  50  70  50  70  50
Valdosta      67  82  68  83  69 /  50  70  40  70  40
Cross City    68  82  69  83  69 /  60  70  40  50  30
Apalachicola  71  79  73  80  72 /  60  60  50  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Nguyen
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:42 AM EDTAreal Flood AdvisoryTAEDougherty, Lee, Mitchell, Turner, Worth2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.